Mathematical Modelling of Measles Disease with Double Dose Vaccination
DOI: https://doi.org/10.33003/jobasr
Agbata, B. C.
Raimonda Dervishi
Asante-Mensa, F.
Kwabi, P. A.
Odeh, J. O.
Amoah-Mensah, J.
Meseda, P. K.
Obeng-Denteh, W.
Abstract
This article presents a mathematical model for measles disease incorporating double dose vaccination strategies as control measures. The model, developed using a system of differential equations, aims to understand the dynamics of measles transmission and the impact of vaccination interventions. The basic reproduction number, (R_0 ), is obtained using the next-generation operator, providing insights into the disease's transmission potential. Analysis of the model revealed that the disease-free equilibrium is locally and asymptotically stable when R_0<1 and unstable otherwise. Numerical simulations revealed a progressive reduction of susceptible individuals to zero over time, indicative of successful disease control. Sensitivity analysis identified the contact rate of infection as positively influential on disease transmission, emphasizing the importance of reducing this parameter. Conversely, the vaccination rate exhibited a negative sensitivity index, emphasizing the critical role of enhancing vaccination efforts in disease prevention. These findings highlight the effectiveness of vaccination campaigns and targeted interventions in controlling measles outbreaks. Recommendations include intensifying vaccination programs, promoting awareness, and adapting control measures to local contexts to sustain disease control efforts and prepare for future challenges. This study contributes to the evidence base for informed public health policies aimed at reducing measles transmission and improving population health outcomes.
References
Acheneje, G. O., Omale, D., Agbata, B. C., Atokolo, W., Shior, M. M., & Bolawarinwa, B. (2024). Approximate solution of the fractional order mathematical model on the transmission dynamics of the co-infection of COVID-19 and Monkeypox using the Laplace-Adomian decomposition method. International Journal of Mathematics and Statistics Studies, 12(3), 17–51. https://eajournals.org/ijmss/vol12-issue-3-
Agbata, B. C., Agbebaku, D. F., Odo, C. E., Ojih, J. T., Shior, M. M., & Ezugorie, I. G. (2024). A mathematical model for the transmission dynamics of COVID-19 in Nigeria and its post-effects. International Journal of Mathematical Analysis and Modelling, 7(2), 523–547. https://tnsmb.org/journal/index.php/ijmam/article/view/191.
Agbata, B. C., Obeng-Denteh, W., Amoah-Mensah, J., Kwabi, P. A., Shior, M. M., Asante-Mensa, F., & Abraham, S. (2024). Numerical solution of fractional order model of measles disease with double dose vaccination. Dutse Journal of Pure and Applied Sciences (DUJOPAS), 10(3b), 202–217. https://www.ajol.info/index.php/dujopas/article/view/281624.
Agbata, B. C., Ode, O. J., Ani, B. N., Odo, C. E., & Olorunnishola, O. A. (2019). Mathematical assessment of the transmission dynamics of HIV/AIDS with treatment effects. International Journal of Mathematics and Statistics Studies, 7(4), 40–52. https://www.researchgate.net/publication/344234603.
Agbata, B. C., Omale, D., Ojih, P. B., & Omatola, I. U. (2019). Mathematical analysis of chickenpox transmission dynamics with control measures. Continental Journal of Applied Sciences, 14(2), 6–23. https://www.researchgate.net/publication/344234584.
Agbata, B. C., Shior, M. M., Obeng-Denteh, W., Omotehinwa, T. O., Paul, R. V., Kwabi, P. A., & Asante-Mensa, F. (2023). A mathematical model of COVID-19 transmission dynamics with effects of awareness and vaccination program. Journal of Ghana Science Association, 21(2), 59–61. https://www.researchgate.net/publication/379485392_.
American Academy of Pediatrics. (2018). Varicella-Zoster infections. In Red Book: 2018 Report of the Committee on Infectious Diseases (31st ed., pp. 889–902). Elk Grove Village, IL: American Academy of Pediatrics.
Anderson, R. M., & May, R. M. (1992). Infectious diseases of humans: Dynamics and control. Oxford University Press. https://global.oup.com/academic/product/infectious-diseases-of-humans-9780198540403.
Bhatia, N. P., & Szegö, G. P. (2023). Dynamical systems: Stability, symbolic dynamics, and chaos (2nd ed.). Birkhäuser. https://doi.org/10.1007/978-3-031-21291-3.
Bolaji, B., Onoja, T., Agbata, B. C., Omede, B. I., & Odionyenma, U. B. (2024). Dynamical analysis of HIV-TB co-infection transmission model in the presence of treatment for TB. Bulletin of Biomathematics, 2(1), 21–56. https://doi.org/10.59292/bulletinbiomath.2024002.
Brauer, F., & Castillo-Chavez, C. (2012). Mathematical models in population biology and epidemiology (2nd ed.). Springer Science & Business Media. https://doi.org/10.1007/978-1-4614-1686-9.
Brauer, F., & Castillo-Chavez, C. (2019). Mathematical models in epidemiology. Springer, 3(2), 102–115.
Britton, T. (2020). Essential mathematical biology. Springer. https://doi.org/10.1007/978-3-030-40275-7.
Centers for Disease Control and Prevention. (2021). Chickenpox (Varicella). https://www.cdc.gov/chickenpox/index.html.
Centers for Disease Control and Prevention. (2023). Measles. https://www.cdc.gov/measles/index.html.
Diekmann, O., Heesterbeek, J. A. P., & Metz, J. A. J. (1990). On the definition and the computation of the basic reproduction ratio R₀ in models for infectious diseases in heterogeneous populations. Journal of Mathematical Biology, 28(4), 365–382.
Diekmann, O., Heesterbeek, J. A. P., & Roberts, M. G. (2012). The construction of next-generation matrices for compartmental epidemic models. Journal of the Royal Society Interface, 15(3), 201–215.
Diekmann, O., & Heesterbeek, J. A. P. (2000). Mathematical epidemiology of infectious diseases: Model building, analysis and interpretation. Wiley.
Fine, P. (2019). Herd immunity: History, theory, practice. Academic Press, 134–149.
Gao, S., Yang, S., Ma, W., Chen, J., & Wang, L. (2016). Mathematical models for communicable diseases. World Scientific, 10(4), 276–289.
Heesterbeek, J. A. P., & Dietz, K. (1996). The concept of R₀ in epidemic theory. Statistical Methods in Medical Research, 5(4), 361–387. https://doi.org/10.1177/096228029600500402.
Hethcote, H. W. (2000). The mathematics of infectious diseases. SIAM Review, 42, 599–653.
Odeh, J. O., Agbata, B. C., Ezeafulukwe, A. U., Madubueze, C. E., Acheneje, G. O., & Topman, N. N. (2024). A mathematical model for the control of chlamydia disease with treatment strategy. Journal of Mathematical Acumen and Research, 7(1), 45–60. https://www.researchgate.net/publication/381278254.
Odeh, J. O., Agbata, B. C., Tijani, K. A., & Madubueze, C. E. (2024). Optimal control strategies for the transmission dynamics of Zika virus: With the aid of Wolbachia-infected mosquitoes. Numerical and Computational Methods in Sciences & Engineering, 5(1), 1–25. https://doi.org/10.18576/ncmse/050101(Natural Sciences Publishing).
Okon, I. M., Acheneje, G. O., Agbata, B. C., Onalo, P. O., Odeh, O. J., & Shior, M. M. (2023). A mathematical model for computation of alcoholism epidemics in Nigeria: A case of Lokoja metropolis. ICIET 2023.
Smith, R. J., & Shim, E. (2020). Mathematical modeling of measles outbreaks: Challenges and opportunities for data-driven decision making. Epidemics, 32, 100394.
Stephen, E., Kuznetsov, D., & Mirau, S. (2014). Modelling and stability analysis for a varicella zoster virus model with vaccination. Applied and Computational Mathematics, 3(4), 150–162. https://doi.org/10.11648/j.acm.20140304.16
van den Driessche, P., & Watmough, J. (2002). Reproduction number and sub-threshold endemic equilibria for computational models of disease transmission. Mathematical Biosciences, 180, 29–48.
World Health Organization. (2023). Measles fact sheet. https://www.who.int/news-room/fact-sheets/detail/measles.
Yinan, W., Simiao, C., Yijun, L., & Weiming, W. (2020). Impact of double-dose measles vaccination: A mathematical modeling study. Vaccine, 38(21), 3803–3811.
PDF